Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient with advanced dementia cannot describe their pain. How should pain be assessed?

  1. AWith an observational pain tool that scores behaviour such as facial expression
  2. BBy using the 0–10 numeric rating scale only
  3. CBy assuming there is no pain as long as the patient does not complain or call for help
  4. DBy asking a visitor to guess the pain score
2.Nursing fundamentalsHard

The intact skin over a patient's heel is deep purple and feels boggy. What should be suspected?

  1. AA category 1 pressure ulcer that will heal by itself
  2. BA suspected deep tissue injury
  3. CA fungal skin infection
  4. DA normal bruise from a minor knock
3.Clinical nursingMedium

A nurse suspects that an older patient is being financially abused by a relative. What should the nurse do?

  1. ARaise the concern through the local safeguarding (adult protection) procedure
  2. BKeep it secret because it is a family matter
  3. CConfront the relative directly at the bedside about it
  4. DWait until the patient has been discharged
4.Clinical nursingHard

A patient with known prostate cancer reports new back pain, leg weakness and difficulty passing urine. What should be suspected?

  1. AA urinary tract infection spreading to the back
  2. BHypokalaemia
  3. CSimple mechanical back pain
  4. DMetastatic spinal cord compression
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 149 mmol/L, glucose 17.9 mmol/L and urea 15.4 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 149 mmol/Lglucose 17.9 mmol/Lurea 15.4 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.27PaCO₂mmHg354570HCO₃⁻mmol/L222631acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.27, PaCO₂ 70 mmHg (9.3 kPa), HCO₃⁻ 31 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.27PaCO₂ 70 mmHg (9.3 kPa)HCO₃⁻ 31 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 99% on supplemental oxygen, blood pressure 222/134 mmHg, pulse 120/min, alert, temperature 37.3 °C. What is the NEWS2 total score?

RR 28SpO₂ 99%O₂SBP 222HR 120AT 37.3 °C
NEWS2 =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: walks occasionally; mobility: no limitation; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
181 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 181 cm tall (1 in = 2.54 cm). Round to one decimal place.

181 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
117 kg161 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 161 cm tall and weighs 117 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

161 cm117 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmatrial fibrillationsinus bradycardianormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2atrial fibrillation
  3. 3sinus bradycardia
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

A patient receiving chemotherapy has a temperature of 38.3 °C and a very low neutrophil count. What should the nurse do?

  1. AGive a cool shower and offer extra fluids, then wait and see what happens
  2. BRecheck the temperature in four hours before telling anyone
  3. CDocument the reading and mention it at the next handover
  4. DReport it at once, because cultures and antibiotics are needed quickly
14.Prioritization & delegationHard

A child who had a tonsillectomy this morning is swallowing again and again while asleep. What should the nurse suspect?

  1. ANormal swallowing during sleep
  2. BHunger after fasting for surgery
  3. CBleeding from the operation site
  4. DA sore throat from the breathing tube
15.Infection control & patient safetyMedium

Why is keeping a patient warm (normothermia) during surgery part of infection prevention?

  1. AWarmth sterilizes the surgical site
  2. BLow body temperature reduces blood flow and immune function in the wound
  3. CCold makes bacteria grow faster in the operating room air and on the drapes
  4. DWarm patients do not need antibiotic prophylaxis
16.Infection control & patient safetyHard

A patient’s allergy band says “penicillin”, and an order has been written for amoxicillin. What should the nurse do?

  1. AGive an antihistamine first and then the drug
  2. BAsk the patient whether they would like to take it anyway
  3. CGive the drug and watch the patient closely
  4. DHold the drug and contact the prescriber
17.Lab values & electrolytesMedium

A patient’s hemoglobin is 7.8 g/dL (78 g/L). Which findings would the nurse expect?

  1. AItching, yellow skin and dark urine
  2. BA slow heart rate, flushed skin and a high blood pressure
  3. CHeadache, nosebleeds and a red face
  4. DFatigue, pallor, a fast heart rate and breathlessness on exertion
18.Lab values & electrolytesHard

Ten days after chemotherapy, a patient has a platelet count of 9 × 10³/µL and reports a sudden severe headache and blurred vision. What is the priority?

  1. AAssess neurological status and report it at once as possible brain bleeding
  2. BGive acetaminophen (paracetamol) for the headache and reassess in 1 hour
  3. CDim the lights and encourage rest, as headaches are common after chemotherapy
  4. DEncourage the patient to drink more fluids and check the blood pressure later

3Solutions

1.Nursing fundamentals

Answer: A · With an observational pain tool that scores behaviour such as facial expression

Why this is the answer

Observational tools score signs such as facial expression, vocalisation, body language and changes in behaviour. People with dementia often have pain that is missed.

Answer

A · With an observational pain tool that scores behaviour such as facial expression
2.Nursing fundamentals

Answer: B · A suspected deep tissue injury

Why this is the answer

A purple or maroon area of intact skin, often firm or boggy, suggests deep tissue injury from pressure and shear. It can quickly become a deep open ulcer, so pressure must be removed at once.

Answer

B · A suspected deep tissue injury
3.Clinical nursing

Answer: A · Raise the concern through the local safeguarding (adult protection) procedure

Why this is the answer

Financial abuse is a form of adult abuse. Nurses report concerns through safeguarding procedures, document facts accurately and involve the patient as appropriate.

Answer

A · Raise the concern through the local safeguarding (adult protection) procedure
4.Clinical nursing

Answer: D · Metastatic spinal cord compression

Why this is the answer

Back pain with neurological symptoms in a patient with cancer suggests metastatic spinal cord compression. It is an oncological emergency needing urgent MRI and treatment to preserve function.

Answer

D · Metastatic spinal cord compression
5.Arterial blood gas interpretation

Answer: Osm = 331 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·149 + 17.9 + 15.4 = 331.3 ≈ 331 mOsm/kg

Answer

Osm = 331 mOsm/kg
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3 = 27 mmol/L
chronic: 24 + 3.5·3 = 34.5 mmol/L

Compare

measured: 31 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 99% → 0
on oxygen → 2
SBP 222 mmHg → 3
HR 120/min → 2
alert (A) → 0
T 37.3 °C → 0

Add

NEWS2 = 3 + 0 + 2 + 3 + 2 + 0 + 0 = 10

Answer

NEWS2 = 10
8.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 3 + 3 + 3 + 4 + 4 + 2 = 19

Risk level

19 → not at risk

Answer

not at risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 75.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

181 cm/2.54 = 71.26 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(71.26 − 60) = 75.9 kg

Answer

IBW = 75.9 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 133 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 117/1.61² = 45.14 kg/m²

Ideal body weight (Devine)

161 cm/2.54 = 63.39 in
IBW = 45.5 + 2.3·(63.39 − 60) = 53.29 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·53.29 = 133.2 ≈ 133 g/day

Answer

P = 133 g/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 33 small boxes, 1500 ÷ 33 ≈ 45 per minute.
2. Rhythm: regular, every R–R is 1.32 s.
3. P waves: inverted, just before each QRS.
4. PR interval: 0.10 s, shorter than 0.12 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: atrial rate = 71 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 21 small boxes = 0.84 s → 1500 ÷ 21 = 71.43 ≈ 71 per minute

Ventricular rate

R–R = 30 small boxes = 1.20 s → 1500 ÷ 30 = 50 ≈ 50 per minute

Answer

atrial rate = 71 bpm

Answer

atrial rate = 71 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: D · Report it at once, because cultures and antibiotics are needed quickly

Why this is the answer

Neutropenic fever is a medical emergency. The patient may have few other signs of infection, so the nurse reports it immediately so that cultures can be taken and IV antibiotics started.

Answer

D · Report it at once, because cultures and antibiotics are needed quickly
14.Prioritization & delegation

Answer: C · Bleeding from the operation site

Why this is the answer

Frequent swallowing after tonsillectomy is a classic sign of bleeding. The nurse checks the throat with a light, looks at vital signs and reports at once.

Answer

C · Bleeding from the operation site
15.Infection control & patient safety

Answer: B · Low body temperature reduces blood flow and immune function in the wound

Why this is the answer

Hypothermia causes vasoconstriction and less oxygen in the wound, which weakens the immune defense. Keeping the patient warm is linked to fewer surgical site infections.

Answer

B · Low body temperature reduces blood flow and immune function in the wound
16.Infection control & patient safety

Answer: D · Hold the drug and contact the prescriber

Why this is the answer

Amoxicillin is a penicillin, so it could cause a serious allergic reaction. The nurse holds the drug, clarifies the allergy and contacts the prescriber for a safe alternative.

Answer

D · Hold the drug and contact the prescriber
17.Lab values & electrolytes

Answer: D · Fatigue, pallor, a fast heart rate and breathlessness on exertion

Why this is the answer

Anemia reduces oxygen delivery. The heart beats faster to compensate, and the patient feels tired and breathless with activity and looks pale. Severe anemia can cause chest pain in people with heart disease.Checked against: Anemia · MedlinePlus (NIH) (2026)

Answer

D · Fatigue, pallor, a fast heart rate and breathlessness on exertion
18.Lab values & electrolytes

Answer: A · Assess neurological status and report it at once as possible brain bleeding

Why this is the answer

Platelet counts usually reach their lowest point (nadir) about 7–14 days after chemotherapy. With a count below 10 × 10³/µL, a sudden severe headache or visual change may signal intracranial bleeding, which is an emergency. The nurse assesses neurological status and reports it immediately.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Pancytopenia · StatPearls (NCBI Bookshelf) (2023)

Answer

A · Assess neurological status and report it at once as possible brain bleeding

ExamProblems · examproblems.com/courses/nursing-fundamentals